Nebraska, 2010

Hail in Nebraska, July 11, 2010

July 11, 2010 · NWS CYS · 4 events in 1 county or zone

Severe thunderstorms developed across extreme southeast Wyoming the afternoon of 11 July and tracked across the Nebraska Panhandle bringing some reports of large hail. Damage was minimal with this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms developed across extreme southeast Wyoming the afternoon of 11 July and tracked across the Nebraska Panhandle bringing some reports of large hail. Damage was minimal with this event. The County Farm Service Agent Director reported that the hailstorm was 15 to 20 miles long and, in places, up to six miles wide. The path of the significant hail begins near Hayes Road, runs diagonally and then end near the southeast outskirts of Alliance. The worst of the hail and damage occurred near Madison Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 11, 10:21 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 11, 10:21 AM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1121 AM MDT SUN JUL 11 2010

.UPDATE TO AVIATION...

AVIATION...FOR 18Z ISSUANCE...VFR CONDITIONS EXPECTED THROUGH
TONIGHT OUTSIDE OF WIDELY SCTD AFTERNOON AND EVENING TSTMS WHERE
BRIEF MVFR CIGS/VSBYS ARE POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 956 AM MDT SUN JUL 11 2010/

UPDATE...FRONTAL PASSAGE EARLY THIS AFTERNOON WILL HELP TO
MOISTEN THE BOUNDARY LAYER ACROSS EASTERN PORTIONS OF THE
CWA. THE SHORTWAVE FEATURE MOVING INTO NORTHERN WYOMING FROM
MONTANA WILL INCREASE DEEP LAYER SHEAR TO 45 TO 55 KTS AND PROVIDE
ADEQUATE UPPER LEVEL DYNAMICS TO TAP INTO THIS MOISTURE TO PRODUCE
A FEW SEVERE STORMS OVER THE FAR EASTERN PORTION OF THE CWA. THUS
HAVE UPDATED THE FORECAST TO ADD MENTION OF LARGE HAIL AND
DAMAGING WINDS EAST OF A LINE FROM BILL...TO LA GRANGE AND DOWN TO
PINE BLUFFS. HEAVY RAIN IS ALSO A HIGH LIKELIHOOD FROM THE STORMS
SO WILL BE ON THE ALERT FOR LOCALIZED FLOODING POTENTIAL AS WELL.
THE BEST POTENTIAL WILL BE FROM ROUGHLY 20Z THROUGH 03Z THIS
EVENING SPREADING FROM NORTHWEST TO SOUTHEAST.

&&

PREV DISCUSSION... /ISSUED 230 AM MDT SUN JUL 11 2010/

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
WNW TO NW FLOW ALOFT WILL CONTINUE ACROSS THE REGION THROUGH MONDAY
BEFORE BACKING TO WRLY MONDAY NIGHT.  UPPER TROF IN THE FLOW WILL
MOVE ACROSS THE CWA THIS AFTERNOON AND EVENING AND SHOULD PRODUCE AT
LEAST WDLY SCTD SHOWERS AND TSTRMS.  STORMS NOT EXPECTED TO BE THAT
STRONG DUE TO RELATIVELY MODEST SHEAR AND INSTABILITIES. ACTIVITY
MAY HOLD ON A BIT LONGER TONIGHT DESPITE LOSS OF HEATING AS DECENT
DYNAMICS FROM UPPER TROF HANG ON OVER THE PANHANDLE THIS EVENING BUT
ANY REMAINING RAIN SHOULD MOVE OUT BY LATE IN THE EVENING.  WARMER
AND MAINLY DRY WEATHER EXPECTED FOR MONDAY AS SOME MID LEVEL WARMING
OCCURS AHEAD OF RATHER STRONG UPPER LOW THAT WILL BE MOVING ACROSS
FAR SW CANADA.  SFC BOUNDARY SHOULD EXIST OVER THE CENTRAL PANHANDLE
MONDAY AND COULD ACT TO FOCUS SOME CONVECTION BUT STRONGER CAPPING
MAY PREVENT IT.  WILL KEEP LOW POPS GOING IN THIS AREA FOR NOW WITH
CLEARING EXPECTED OTHERWISE MONDAY EVENING.

LONG TERM...TUESDAY THROUGH SATURDAY
MODELS ARE VERY SIMILAR IN THE EXTENDED PERIOD.  LOOKS LIKE A HOT
AND DRY PATTERN SETTING UP AND PERSISTING THROUGH THE LONG TERM.
WEST TO SOUTHWEST FLOW WILL BE ALOFT ON TUES AS AN UPPER TROUGH
EXTENDING FROM AN UPPER LOW OVER SOUTHERN CANADA...REMAINS OVER THE
NORTHWEST U.S.  SW FLOW WILL CONTINUE ALOFT TUES NIGHT AS THE UPPER
TROUGH AXIS MOVES ACROSS WESTERN WY.  THE ASSOCIATED COLD FRONT WILL
MOVE ACROSS THE FORECAST AREA TUES NIGHT/WED MORNING.  AFTER A HOT
DAY ON TUES...TEMPERATURES WILL BE SLIGHTLY COOLER ON WED WITH NORTH
WINDS AT THE SURFACE.  TEMPERATURES WILL RECOVER QUICKLY AND HOT
TEMPERATURES WILL RETURN TO THE AREA ON THUR AND PERSIST INTO THE
WEEKEND.  THE FLOW WILL BECOME ZONAL WED NIGHT AND CONTINUE THROUGH
SAT.  THE SURFACE WINDS WILL FOLLOW THE DIURNAL CYCLE FOR THIS TIME
OF YEAR WITH WEST WINDS TO THE WEST OF THE LARAMIE RANGE AND
SOUTHEAST WINDS EAST OF THE LARAMIE RANGE EACH DAY FROM THUR THROUGH
THE WEEKEND.  HIGH TEMPERATURES WILL BE FROM 5 TO 8 DEGREES ABOVE
NORMAL FROM TUES THROUGH THURSDAY...AND 8 TO 12 DEGREES ABOVE NORMAL
FOR FRI AND SAT.

&&

FIRE WEATHER...BREEZY CONDITIONS WILL OCCUR WEST OF THE LARAMIE
RANGE TODAY. RHS ACROSS THE AREA WILL BE IN THE 20 TO 30 PERCENT
RANGE. FIRE DANGER REMAINS IN THE LOW TO MODERATE CATEGORY ACROSS
THE DISTRICT. HOWEVER...HOTTER AND DRIER WEATHER IS SLATED FOR THE
UPCOMING WEEK WHICH WILL RESULT IN A NEED TO MONITOR CONDITIONS AS
FUELS WILL LIKELY DRY OUT RAPIDLY. THIS IN TURN WILL INCREASE THE
FIRE DANGER ACROSS THE AREA AS THE WEEK PROGRESSES.

&&

HYDROLOGY...THE PLATTE RIVER IN THE NEBRASKA PANHANDLE WILL REMAIN
CLOSE TO FLOOD STAGE AT HENRY. WATER LEVELS CONTINUE TO SLOWLY
FALL AND SHOULD CONTINUE TO DO SO TODAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RE/CLAYCOMB
LONG TERM...KMD
Hazardous weather outlook, Jul 11, 6:45 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
745 AM MDT SUN JUL 11 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-121115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
745 AM MDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS
AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE EAST OF THE LARAMIE RANGE IN EASTERN WYOMING AND IN THE
NEBRASKA PANHANDLE WITH LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON
AND EARLY EVENING. WEST OF THE LARAMIE RANGE...THE STORMS ARE NOT
EXPECTED TO BE SEVERE BUT SMALL HAIL AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED LATE DAY THUNDERSTORMS WILL OCCUR IN THE NEBRASKA
PANHANDLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

CLAYCOMB

In the hours before

Special weather statement, Jul 11, 11:32 AM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1232 PM MDT SUN JUL 11 2010

WYZ117>119-111930-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
1232 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 130
PM MDT...

AT 1228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WARREN AF BASE...OR NEAR CHEYENNE...MOVING
EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURNS...
  CARPENTER...
  I-80 EXIT 364...
  I-80 EXIT 370...
  HILLSDALE...
  I-80 EXIT 386...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 356 AND
394.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 2 AND 9.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CLAYCOMB
Local storm report, Jul 11, 11:43 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1243 PM MDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             CHEYENNE                41.15N 104.79W
07/11/2010  E0.75 INCH       LARAMIE            WY   NWS EMPLOYEE

            AT WEATHER OFFICE IN CHEYENNE.

&&

GCLAYCOM
Local storm report, Jul 11, 12:15 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       3 E CHEYENNE            41.15N 104.73W
07/11/2010  M0.36 INCH       LARAMIE            WY   TRAINED SPOTTER

            RECEIVED 0.25 INCHES IN 15 MINUTES FOR A TOTAL OF 0.36
            INCHES. REPORT LOCATED IN SUN VALLEY.

&&

LUNDQUIST
Special weather statement, Jul 11, 12:57 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
157 PM MDT SUN JUL 11 2010

NEZ054-WYZ119-112045-
EAST LARAMIE COUNTY WY-KIMBALL NE-
157 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE AND CENTRAL
KIMBALL COUNTIES UNTIL 245 PM MDT...

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE BLUFFS...OR 19 MILES WEST OF KIMBALL...
MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIMBALL...
  OLIVER RESERVOIR...
  KIMBALL AIRPORT...
  BENNETT RESERVOIR...
  BUSHNELL...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 397 AND
402.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
28.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THE NEBRASKA PANHANDLE UNTIL 9 PM. BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LUNDQUIST
Special weather statement, Jul 11, 1:10 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT SUN JUL 11 2010

NEZ003-112045-
BOX BUTTE NE-
210 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL
245 PM MDT...

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HEMINGFORD...OR 21 MILES
NORTHWEST OF ALLIANCE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALLIANCE...
  BEREA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MAZUR

The radar

The Cheyenne radar (KCYS), 178 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Box Butte

When
July 11, 1:20 PM MST to 1:22 PM MST
Where
Box Butte County, 10 mi SW of Hemingford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.218, -103.208

Hail, Box Butte

When
July 11, 1:27 PM MST to 1:29 PM MST
Where
Box Butte County, Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.880

Hail, Box Butte

When
July 11, 1:35 PM MST to 1:37 PM MST
Where
Box Butte County, 5 mi WNW of Alliance
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.128, -102.970

Hail, Box Butte

When
July 11, 1:35 PM MST to 1:37 PM MST
Where
Box Butte County, 5 mi W of Alliance
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.978

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237359, 237360, 237361, 237362.